- Also known as the Somogyi phenomenon, the Somogyi effect happens when you take insulin before bed and wake up with high blood sugar levels.
- The Somogyi effect is rare. It’s more common in people with type 1 diabetes than type 2 diabetes.
- If you have diabetes and experience the Somogyi effect, talk to your doctor. Discuss any recurring fluctuations, such as high morning blood sugar levels.
When you use insulin therapy to control your diabetes, you need to measure your blood sugar levels several times a day. Depending on the results, you might take insulin to lower your blood sugar levels or have a snack to raise them.
This sort of blood sugar troubleshooting can be thrown off when something like the Somogyi effect comes into play. Also known as the Somogyi phenomenon, the Somogyi effect happens when you take insulin before bed and wake up with high blood sugar levels. When insulin lowers your blood sugar too much, it can trigger a release of hormones that send your blood sugar levels into a rebound high.
The Somogyi effect is rare. It’s more common in people with type 1 diabetes than type 2 diabetes. If you notice inconsistencies or large changes in your blood sugar levels, speak with your doctor.
If you wake up with high blood sugar levels in the morning, and you don’t know why, you may be experiencing the Somogyi effect. Night sweats may be a symptom of this phenomenon.
If you have diabetes, you may use insulin injections to manage your blood sugar levels. When you inject too much insulin, or you inject insulin and go to bed without eating enough, it lowers your blood sugar levels too much. This is called hypoglycemia.
Your body responds to hypoglycemia by releasing hormones, such as glucagon and epinephrine. In turn, this raises your blood sugar levels. This is why the Somogyi effect is sometimes referred to as the “rebound effect.”
Although the Somogyi effect is widely reported, there’s little scientific evidence to confirm its existence.
Somogyi Effect vs. Dawn Phenomenon
The dawn phenomenon is similar to the Somogyi effect, but the causes are different.
Everyone experiences the dawn phenomenon to some extent. It’s your body’s natural reaction to hormones released as morning approaches. Cortisol, growth hormone, and catecholamine trigger the release of glucose from your liver. In most people, this is tempered by the release of insulin. But when you have diabetes, you don’t produce enough insulin to temper the release of glucose. As a result, your blood sugar levels rise.
It’s relatively easy to tell the difference between the Somogyi effect and dawn phenomenon. For several consecutive nights, check your blood sugar just before bed. Set an alarm to check it again around 2:00 a.m. Then test it upon waking.
If your blood glucose is low when you check it at 2:00 a.m., it’s likely the Somogyi effect. If it’s normal or high at 2:00 a.m., it’s likely the dawn phenomenon.
You can also ask your doctor about using a continuous glucose monitoring (CGM) system. In this system, a tiny glucose sensor is inserted under your skin. It sends information to a monitoring device that tracks your glucose levels over time.
If you have diabetes and experience the Somogyi effect, talk to your doctor. Discuss any recurring fluctuations, such as high morning blood sugar levels. Ask how you can adjust your diabetes management routine to keep your blood sugar under control.
You may find that eating a snack with your nightly insulin dosage helps stop your blood sugar levels from dipping and rebounding. Your doctor may also recommend changes to your insulin regime. For example, they might advise you to take less insulin at night or try a different type of insulin. Talk to them about setting a slightly higher, but still safe, target blood sugar level for bedtime.
You may start to experience the Somogyi effect soon after increasing your nightly dose of insulin. If you’re about to increase your nightly insulin dose, it might be best to wake up in the middle of the night for a few nights to test your blood sugar levels. Increasing your insulin dosage gradually could also help. Speak to your doctor to decide on the optimal plan for you.
Your doctor may also encourage you to invest in a CGM system. In addition to tracking your glucose levels over time, this monitor uses alarms to let you know when they get too high or too low.
It’s important to speak with your doctor before adjusting your insulin regimen, particularly if you’re experiencing sharp blood sugar fluctuations. Managing your diabetes takes practice and care. Learning how your body reacts to things like food, insulin, and even exercise can make it easier.